Alert archive / Colorado / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 166, NWS Goodland, KS

June 5, 2008Cheyenne County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Jun 5, 2008, 10:31 AM MDT for Cheyenne County, Colorado. It was in force for 59 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 5, 2008, 10:31 AM MDT (16:31 UTC)
Expired
Jun 5, 2008, 11:30 AM MDT
In force
59 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon

County Cheyenne County, CO

What was reported inside it

TimeReportWhereRemark
Jun 5, 10:41 AM MDTHAIL 1.75Kit Carson, CO
Jun 5, 10:46 AM MDTHAIL 1.75Kit Carson, CO
Jun 5, 11:01 AM MDTHAIL 1Kit Carson, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 5, 4:33 AM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 4.5 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2008-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2008-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
692 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 051630
SVRGLD
COC017-051730-
/O.NEW.KGLD.SV.W.0166.080605T1631Z-080605T1730Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
1031 AM MDT THU JUN 5 2008

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL CHEYENNE COUNTY IN EAST CENTRAL COLORADO...

* UNTIL 1130 AM MDT

* AT 1027 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
  SOUTHWEST OF KIT CARSON...MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  KIT CARSON AROUND 1040 AM MDT...
  FIRSTVIEW AROUND 1110 AM MDT...
  CHEYENNE WELLS AROUND 1125 AM MDT...

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 143 AND 154.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 AM MDT
THURSDAY MORNING FOR NORTHEASTERN COLORADO AND NORTHWESTERN KANSAS
AND SOUTHWEST NEBRASKA.

LAT...LON 3874 10225 3859 10277 3860 10279 3860 10293
      3878 10306 3903 10248
TIME...MOT...LOC 1631Z 241DEG 26KT 3868 10285

$$

LOCKHART
1 follow-up statement
000 
WWUS53 KGLD 051649
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1048 AM MDT THU JUN 5 2008

COC017-051730-
/O.CON.KGLD.SV.W.0166.000000T0000Z-080605T1730Z/
CHEYENNE CO-
1048 AM MDT THU JUN 5 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 AM MDT
FOR CENTRAL CHEYENNE COUNTY...

AT 1046 AM MDT...LOCAL LAW ENFORCEMENT IN THE CITY OF KIT CARSON 
REPORTED GOLF BALL SIZE HAIL. THIS STORM WAS LOCATED NEAR KIT 
CARSON...MOVING NORTHEAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  FIRSTVIEW AROUND 1110 AM MDT...
  CHEYENNE WELLS AROUND 1130 AM MDT...

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 143 AND 153.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 AM MDT
THURSDAY MORNING FOR NORTHEASTERN COLORADO AND NORTHWESTERN KANSAS
AND SOUTHWEST NEBRASKA.

LAT...LON 3874 10225 3859 10277 3860 10279 3860 10293
      3878 10306 3903 10248
TIME...MOT...LOC 1648Z 241DEG 26KT 3874 10271

$$

LOCKHART

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 2:17 AM MDT, 8 hours 14 minutes earlier.

Area forecast discussion, Jun 5, 2:17 AM MDT, 8 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
217 AM MDT THU JUN 5 2008

.DISCUSSION...
217 AM MDT THU JUN 5 2008

DEEP H5 TROUGH OVER SOUTHERN UTAH WAS DIGGING EAST/SOUTHEAST TOWARD
THE FOUR CORNERS REGION AND IS PROGGED TO MOVE INTO THE CENTRAL
ROCKIES BY 18Z BEFORE LIFTING RAPIDLY NORTHEAST INTO THE CENTRAL
PLAINS BY 00Z. SOME CONCERN THAT THE SHORT RANGE MODELS ARE LIFTING
THIS TROUGH OUT TO RAPIDLY INTO THE CENTRAL PLAINS AS H3 JET WOULD
INDICATE MORE DIGGING WHICH WAS SUPPORTED BY 00Z HEIGHT FALL MAXIMUM
AT KFGZ AND BROAD AREA OF H5 HEIGHT RISES ACROSS THE UPPER
MISSISSIPPI VALLEY/GREAT LAKES AREAS. A SLOWER SOLUTION COULD BE THE
DIFFERENCE BETWEEN MORE WIDESPREAD SEVERE WEATHER ACROSS THE
TRI-STATE AREA THIS AFTERNOON OR A NEAR MISS WITH THE PRIMARY FOCUS
EAST/NORTHEAST OF THE AREA. WITH SUCH GOOD AGREEMENT WILL GENERALLY
FOLLOW THE SUITE OF 00Z MODELS WHICH WILL KEEP THE BEST CHANCE FOR
SEVERE WEATHER ACROSS THE FAR EASTERN ZONES/OR IMMEDIATELY EAST
OF THE TRI-STATE AREA WHERE SHEAR/BUOYANCY WILL BE MAXIMIZED.
FURTHER WEST...THE STEEPEST MID LEVEL LAPSE RATES WILL EXIST PRIOR
TO 00Z WITH ANY LINGERING SHOWERS EXPECTED TO DIMINISH AROUND OR
BEFORE 06Z.

DUE TO HEAVY RAIN ACROSS NORTHERN YUMA/NORTHWEST DUNDY COUNTIES ON
WEDNESDAY...A FLASH FLOOD WATCH WILL BE HOISTED WITH THE POTENTIAL
FOR ADDITIONAL RAIN THROUGH 06Z TONIGHT.

FRI-SAT...WEST/SOUTHWEST MID/UPPER FLOW WILL RETURN ON FRIDAY AS THE
STORM SYSTEM OVER THE CENTRAL PLAINS LIFTS RAPIDLY NORTH INTO CANADA
WITH RISING HEIGHTS ACROSS THE CENTRAL HIGH PLAINS SUPPORTING HIGHS
IN THE 80S. A SHORTWAVE TROUGH WILL TRANSLATE EAST ACROSS THE
NORTHERN PLAINS ON SATURDAY WITH A COLD FRONT DRIVING SOUTH INTO THE
CENTRAL PLAINS. DRY PRE-FRONTAL SOUTHWEST WINDS MAY HELP BOOST
HIGHS WITH SOME POTENTIAL FOR CRITICAL FIRE WEATHER...ESPECIALLY ACROSS
THE SOUTH/SOUTHWEST ZONES AND WILL INTRODUCE SOME LOW POPS AFTER
21Z CONTINUING INTO THE EVENING AS THE COLD FRONT HANGS ACROSS
PORTIONS OF THE AREA.

MWM
&&

.AVIATION...
1119 PM MDT WED JUN 4 2008

NORTHEASTERLY WIND WILL ONCE AGAIN PROMOTE STRATUS DEVELOPMENT AND
LOWERING THROUGH THE OVERNIGHT HOURS. WITH STRATUS ALREADY IN
PLACE ACROSS MUCH OF THE REGION...AM MORE CONCERNED WITH LOW
CEILINGS THAN ANY FOG DEVELOPMENT. ANOTHER ROUND OF THUNDERSTORMS
IS POSSIBLE TOMORROW AFTERNOON...THOUGH EXACT TIMING IS STILL
UNCERTAIN AT THIS TIME.

SFJ
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NEZ079.

CO...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR COZ090.

&&
Hazardous weather outlook, Jun 5, 5:00 AM MDT, 5 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
500 AM MDT THU JUN 5 2008

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-061200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
500 AM MDT THU JUN 5 2008 /600 AM CDT THU JUN 5 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS OVER EAST CENTRAL COLORADO WILL CONTINUE TO
PRODUCE LARGE HAIL THIS MORNING. THIS ACTIVITY WILL MOVE NORTHEAST
IMPACTING MUCH OF WESTERN KANSAS AND EXTREME SOUTHWEST NEBRASKA
LATER THIS MORNING AND INTO THE EARLY AFTERNOON HOURS.

INITIALLY...LARGE HAIL WILL REMAIN THE PRIMARY THREAT...HOWEVER AS
THE AIRMASS BEGINS TO WARM LATER THIS MORNING...A DAMAGING WIND AND
TORNADO THREAT MAY DEVELOP ACROSS PORTIONS OF WESTERN KANSAS AND
EXTREME SOUTHWEST NEBRASKA.

A FLASH FLOOD WATCH REMAINS IN EFFECT FOR NORTHERN YUMA AND
NORTHWEST DUNDY COUNTIES WHERE HEAVY RAIN FELL YESTERDAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED TODAY.

In the hours before

Local storm report, Jun 5, 7:40 AM MDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
740 AM MDT THU JUN 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 AM     HAIL             WSW WRAY                40.08N 102.23W
06/04/2008  E0.88 INCH       YUMA               CO   TRAINED SPOTTER

&&

BLM
Local storm report, Jun 5, 8:14 AM MDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
814 AM MDT THU JUN 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 AM     HAIL             19 NNE WRAY             40.33N 102.09W
06/04/2008  E1.50 INCH       YUMA               CO   TRAINED SPOTTER

&&

BLM
Local storm report, Jun 5, 8:17 AM MDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
817 AM MDT THU JUN 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0614 PM     HAIL             19 NNE WRAY             40.33N 102.09W
06/04/2008  E0.75 INCH       YUMA               CO   TRAINED SPOTTER

            COCORAHS SPOTTER REPORTS SOME HAIL STONES PUNCTURED THE
            FOIL ON THE HAILPAD

&&

BLM
Special weather statement, Jun 5, 9:28 AM MDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
928 AM MDT THU JUN 5 2008

COZ091-051600-
KIT CARSON COUNTY-
928 AM MDT THU JUN 5 2008

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO...

AT 923 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SEIBERT...AND MOVING NORTHEAST AT 29 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

LOCKHART
Special weather statement, Jun 5, 9:57 AM MDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
957 AM MDT THU JUN 5 2008

COZ090-091-051630-
KIT CARSON COUNTY-YUMA COUNTY-
957 AM MDT THU JUN 5 2008

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO AND YUMA
COUNTY IN NORTHEAST COLORADO...

AT 955 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTH OF KIRK...AND MOVING NORTHEAST AT
35 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

THIS INCLUDES HIGHWAY 36 BETWEEN MILE MARKERS 186 AND 210.

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 209 AND 216.

LOCKHART
Special weather statement, Jun 5, 10:01 AM MDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1001 AM MDT THU JUN 5 2008

COZ092-051630-
CHEYENNE COUNTY-
1001 AM MDT THU JUN 5 2008

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO...

AT 1000 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 8 MILES NORTHWEST OF GALATEA...OR 16 MILES
SOUTH OF WILD HORSE...AND MOVING NORTHEAST AT 26 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

LOCKHART

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 6:42 PM MDTTornado WarningGLDYuma63 min
Jun 4, 7:00 PM MDTSevere Thunderstorm WarningGLDYuma47 min
Jun 4, 8:13 PM MDTFlash Flood WarningGLDYuma6 hr
Jun 5, 1:00 AM MDTFlash Flood WatchGLDYuma22 hr
Jun 5, 1:59 AM MDTAreal Flood WarningGLDYuma12 hr
Jun 5, 3:29 AM MDTSevere Thunderstorm WarningGLDKit Carson, Yuma61 min
Jun 5, 3:41 AM MDTSevere Thunderstorm WarningGLDCheyenne64 min
Jun 5, 4:02 AM MDTSevere Thunderstorm WarningGLDYuma58 min
Jun 5, 4:38 AM MDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson67 min
Jun 5, 4:53 AM MDTSevere Thunderstorm WarningGLDYuma67 min
Jun 5, 5:17 AM MDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson, Yuma58 min
Jun 5, 6:09 AM MDTSevere Thunderstorm WarningGLDKit Carson66 min
Jun 5, 8:20 AM MDTTornado WarningGLDCheyenne, Kit Carson23 min
Jun 5, 11:28 AM MDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson62 min
Jun 5, 11:43 AM MDTFlash Flood WarningGLDYuma3 hr
Jun 5, 12:08 PM MDTSevere Thunderstorm WarningGLDKit Carson67 min
Jun 5, 12:26 PM MDTSevere Thunderstorm WarningGLDKit Carson, Yuma64 min
Jun 5, 2:34 PM MDTFlash Flood WarningGLDYuma3 hr
Jun 5, 4:48 PM MDTFlash Flood WarningGLDYuma6 hr

Nearby

Severe Thunderstorm Warnings in Colorado, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.